Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 177, NWS Topeka, KS

July 5, 2018Lyon County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 5, 2018, 6:36 PM CDT for Lyon County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2018, 6:36 PM CDT (23:36 UTC)
Expired
Jul 5, 2018, 7:00 PM CDT
In force
24 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lyon County, KS

The radar

The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 713 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
713 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

091 
WUUS53 KTOP 052336
SVRTOP
KSC111-060000-
/O.NEW.KTOP.SV.W.0177.180705T2336Z-180706T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
636 PM CDT THU JUL 5 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lyon County in east central Kansas...

* Until 700 PM CDT.

* At 636 PM CDT, a severe thunderstorm was located 4 miles southwest
  of Emporia, moving southwest at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Emporia.

This includes the following highways...
 Interstate 35 between mile markers 128 and 129.
 Kansas Turnpike between mile markers 117 and 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3821 9636 3840 9635 3845 9621 3836 9613
      3821 9635
TIME...MOT...LOC 2336Z 059DEG 14KT 3837 9625 

HAIL...<.75IN
WIND...60MPH
 
$$

BD
1 follow-up statement
229 
WWUS53 KTOP 052355
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
655 PM CDT THU JUL 5 2018

KSC111-060004-
/O.EXP.KTOP.SV.W.0177.000000T0000Z-180706T0000Z/
Lyon-
655 PM CDT THU JUL 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LYON COUNTY WILL
EXPIRE AT 700 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3821 9636 3840 9635 3845 9621 3836 9613
      3821 9635
TIME...MOT...LOC 2354Z 054DEG 10KT 3835 9628 

$$

BD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:30 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 5, 2:30 PM CDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
230 PM CDT Thu Jul 5 2018

.SHORT TERM...(This evening through Friday)
Issued at 230 PM CDT Thu Jul 5 2018

Scattered showers and thunderstorms continue this afternoon into
Friday, with temperatures falling to near average.

A weak surface front stretched along Interstate 70 early this
afternoon with temperatures in the mid 80s north to low 90s south.
The weak surface convergence, coupled with the interaction of
upper level gravity waves emanating from the remnants of
convection in central Nebraska, led to the development of
scattered showers and storms along the I-70 corridor west of
Topeka before 1 pm. The mesoscale environment is characterized by
modest instability (1500-2000 J/kg of MLCAPE), but negligible
deep shear owing to a backbuilding upper-level ridge. The result
was a pulse/multi-cell cluster storm mode that is forecast to
continue building southward along its aggregate outflow through
the afternoon, waning somewhat by sunset.

There is a large spread amongst the convective allowing and
convective parameterizing solutions regarding precipitation
chances tonight into Friday. The HRRR/ARW/NMM/NSSL WRF are almost
completely devoid of convection while reverse is true for the
GFS/EC/NAM/RAP/CMC. The latter solutions are hinging on the
development of convection further west that propagates into the
forecast area later in the period. Confidence is higher in the
latter scenario not panning out. However, given the large spread,
have maintained slight to chance POPs through the night, which
wane on Friday as a 1030 mb surface high over the Northern Plains
builds to the south. Northeasterly surface flow upstream of the
ridge will filter cooler air southward for Friday, but highs will
still manage to reach or slightly exceed average values for this
time of year.

.LONG TERM...(Friday night through Thursday)
Issued at 230 PM CDT Thu Jul 5 2018

The heat returns for next week with little in the way of
precipitation through midweek.

An expansive, zonal upper-level ridge currently encompassing much
of the eastern and central U.S. retrogrades westward to the Four
Corners by the start of the weekend and then meanders over the
western CONUS for much of the upcoming week. This will limit any
chance for precipitation in the region during this time. Surface
high pressure slides to the east and causes winds to veer to the
south/southeast by the Sunday. WAA ensues with H850 temps of +18
to +24 C resulting in surface temps in the 90s. Heat indices will
likely climb back above 100 degrees by Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1221 PM CDT Thu Jul 5 2018

Predominantly VFR conditions are forecast for the TAF period with
isolated showers and thunderstorms possible this afternoon,
primarily along the I-70 corridor. Additional showers and storms
are possible late tonight, but confidence was too low to mention
in the TAFs. Winds will be light and variable today, switching to
the northeast at 5 to 10 kts tonight.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Skow
LONG TERM...Skow
AVIATION...Skow
Hazardous weather outlook, Jul 5, 1:28 PM CDT, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
128 PM CDT Thu Jul 5 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-061830-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
128 PM CDT Thu Jul 5 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

There is a chance for isolated to scattered thunderstorms this
afternoon and tonight, mainly along and south of I-70. The
strongest storms may be capable of gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KDS

In the hours before

Special weather statement, Jul 5, 6:25 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
625 PM CDT THU JUL 5 2018

KSZ054-052345-
Lyon-
625 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LYON COUNTY UNTIL 645 PM
CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm over
Emporia, moving southwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Emporia.

This includes the following highways...
 Interstate 35 between mile markers 128 and 136.
 Kansas Turnpike between mile markers 125 and 135.

LAT...LON 3851 9615 3838 9605 3830 9620 3845 9630
TIME...MOT...LOC 2325Z 058DEG 10KT 3840 9618

BD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:25 PM CDTSpecial Weather StatementTOPLyon20 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.